Alert archive / South Carolina / Heat Advisories in 2011
Heat Advisory 13, NWS Columbia, SC
NWS Columbia, SC issued this heat advisory at Jul 31, 2011, 2:57 AM EDT for 4 counties in Georgia; 14 counties in South Carolina. It took effect at Jul 31, 2011, 11:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2011, 2:57 AM EDT (06:57 UTC)
- In effect from
- Jul 31, 2011, 11:00 AM EDT
- Expired
- Jul 31, 2011, 6:04 PM EDT
- In force
- 7 hr
- Issued by
- NWS Columbia, SC
Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3641 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
246 WWUS72 KCAE 310657 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 257 AM EDT SUN JUL 31 2011 ...HEAT ADVISORY... GAZ063>065-077-SCZ016-018-022-025>031-035>038-041-312000- /O.NEW.KCAE.HT.Y.0013.110731T1500Z-110731T2300Z/ MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-MCCORMICK-KERSHAW- EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- INCLUDING THE CITIES OF...THOMSON...MARTINEZ...EVANS... HEPHZIBAH...WAYNESBORO...CHERAW...CAMDEN...LUGOFF...EDGEFIELD... JOHNSTON...RIDGE SPRING...WEST COLUMBIA...CAYCE...LEXINGTON... RED BANK...COLUMBIA...BISHOPVILLE...AIKEN...NORTH AUGUSTA... SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG... ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK 257 AM EDT SUN JUL 31 2011 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A HEAT ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING. * LOCATIONS...CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. * TEMPERATURES...HIGHS IN THE MIDDLE 90S TO AROUND 100 WITH HEAT INDEX VALUES AROUND 105. * IMPACTS...HAZARDOUS CONDITIONS FOR OUTDOOR ACTIVITIES. HEAT STRESS COULD LEAD TO HEAT EXHAUSTION OR HEAT STROKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK IN ON RELATIVES AND NEIGHBORS. TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY - CALL 9 1 1. && $$
1 follow-up statement
469 WWUS72 KCAE 312204 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 604 PM EDT SUN JUL 31 2011 GAZ063>065-077-SCZ016-018-022-025>031-035>038-041-312315- /O.CAN.KCAE.HT.Y.0013.000000T0000Z-110731T2300Z/ MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-MCCORMICK-KERSHAW- EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- INCLUDING THE CITIES OF...THOMSON...MARTINEZ...EVANS... HEPHZIBAH...WAYNESBORO...CHERAW...CAMDEN...LUGOFF...EDGEFIELD... JOHNSTON...RIDGE SPRING...WEST COLUMBIA...CAYCE...LEXINGTON... RED BANK...COLUMBIA...BISHOPVILLE...AIKEN...NORTH AUGUSTA... SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG... ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK 604 PM EDT SUN JUL 31 2011 ...HEAT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS CANCELLED THE HEAT ADVISORY. SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA HAVE COOLED TEMPERATURES SEVERAL DEGREES RESULTING IN HEAT INDEX VALUES FALLING BELOW 100 DEGREES. AS A RESULT THE HEAT ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this heat advisory went out at Jul 31, 1:42 AM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 31, 1:42 AM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 142 AM EDT SUN JUL 31 2011 .SYNOPSIS... THE UPPER-LEVEL RIDGE WILL WEAKEN AS A WEAK FRONT MOVES SOUTHWARD INTO THE AREA TODAY. THE FRONT WILL LINGER IN THE AREA TONIGHT AND MONDAY. && .NEAR TERM /THROUGH TODAY/... MOISTURE CONVERGENCE ASSOCIATED WITH THE WEAK FRONT MOVING SOUTHWARD SUPPORTS SHOWERS AND THUNDERSTORMS TODAY. MODERATE INSTABILITY AND HEAVY PRECIPITATION LOADING MAY LEAD TO NEAR- SEVERE WIND GUSTS WITH A FEW OF THE THUNDERSTORMS THIS AFTERNOON. THE LATEST ANALYSIS SHOWS DEW POINT TEMPERATURES IN THE MIDDLE AND UPPER 70S IN THE SOUTH AND EAST PARTS OF THE FORECAST AREA. THE NAM INDICATES PRECIPITABLE WATER OVER 2 INCHES ACROSS THE AREA. SLOW STORM MOVEMENT AND THE HIGH MOISTURE SUPPORTS POSSIBLE FLOODING IN POOR-DRAINAGE AREAS. SATELLITE TRENDS INDICATE THERE WILL BE BREAKS IN THE CLOUDINESS AND EXPECT STRONG HEATING. THIS COMBINED WITH THE HIGH HUMIDITY WILL LIKELY REQUIRE ANOTHER HEAT ADVISORY FOR MUCH OF THE FORECAST AREA. && .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... CONVERGENCE ASSOCIATED WITH THE WEAK AND SLOW MOVING FRONT SUPPORTS NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT. THE NAM SHOWS PRECIPITABLE WATER REMAINING OVER 2 INCHES. SLOW STORM MOVEMENT AND THIS MOISTURE MAY LEAD TO FLOODING IN POOR-DRAINAGE AREAS. THE NAM AND GFS SHOW THE BOUNDARY REMAINING IN THE FORECAST AREA MONDAY AND MONDAY NIGHT...BUT DEEPER MOISTURE APPEARS TO SHIFT SOUTH AND EAST OF THE AREA. BELIEVE THE SHOWER AND THUNDERSTORM CHANCE WILL DIMINISH. USED THE GUIDANCE CONSENSUS FOR THE POP AND TEMPERATURE FORECAST. && .LONG TERM /TUESDAY THROUGH SATURDAY/... THE GFS CONTINUED TO SHOW RELATIVELY DRY AIR OVER THE AREA THROUGH THURSDAY WITH UPPER RIDGING DOMINATING. MOISTURE APPEARED TO INCREASE WITH A SURFACE TROUGH FOR FRIDAY AND SATURDAY. THE GFS ENSEMBLE MEANS SUPPORTED SLIGHT CHANCE POPS THROUGH THURSDAY WITH CHANCE POPS FRIDAY AND SATURDAY. THE GUIDANCE INDICATED ABOVE NORMAL TEMPERATURES DURING MUCH OF THE PERIOD. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... VFR CONDITIONS GENERALLY EXPECTED THROUGH THE PERIOD...OUTSIDE OF CONVECTION. REGARDING POSSIBLE FOG EARLY IN THE PERIOD...HAVE INCLUDED TEMPORARY MVFR VSBYS AT AGS/OGB...BUT CONFIDENCE IS NOT VERY HIGH DUE TO INCREASING CLOUDS FROM UPSTREAM CONVECTION. A SLOW MOVING FRONT WILL SLIP INTO THE AREA THIS AFTERNOON AND BECOME A FOCUS FOR CONVECTION. EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP WITHIN AN UNSTABLE AIRMASS AFTER 18Z CAE/CUB...SPREADING TO OGB AFTER 21Z AND AGS/DNL AFTER 23Z WITH NORTHERLY STEERING FLOW. WINDS DURING THE DAY WILL BE LIGHT AND VARIABLE WITH THE FRONT NEARBY. INCLUDED CB EXTENSION ALL TERMINALS BUT DID INCLUDE SOME PRECIPITATION AT CAE/CUB WHERE CONFIDENCE WAS HIGHEST...HOWEVER DID NOT INCLUDE RESTRICTIONS AS CONFIDENCE IS LOWER IN TIMING AND LOCATION OF STRONGER STORMS BUT WILL INCLUDE IN LATER FORECASTS. THINK BEST CHANCES FOR RESTRICTIONS WILL OCCUR DURING THE 21Z-03Z TIME FRAME AND MAINLY THINKING VSBYS WILL BE AFFECTED MORE THAN CIGS. EXPECT LOTS OF CONVECTIVE DEBRIS CLOUDS LATE AFTERNOON INTO THE OVERNIGHT HOURS. WINDS WILL GENERALLY BECOME EASTERLY BEHIND THE FRONT...ALTHOUGH IT WILL STRUGGLE TO PUSH THROUGH. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED AT THIS TIME. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...JL NEAR TERM...JL SHORT TERM...JL LONG TERM...JL AVIATION...HC
Hazardous weather outlook, Jul 30, 8:01 PM EDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 801 PM EDT SAT JUL 30 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010015- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 801 PM EDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:12 PM EDT | Special Weather Statement | CAE | Sumter | 63 min |
| Jul 31, 3:50 PM EDT | Special Weather Statement | CAE | Richland | 40 min |
| Jul 31, 4:13 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 47 min |
| Jul 31, 5:09 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 36 min |
| Jul 31, 5:34 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 41 min |
| Jul 31, 5:47 PM EDT | Flash Flood Warning | CAE | Fairfield | 118 min |
| Jul 31, 6:08 PM EDT | Areal Flood Advisory | CAE | Aiken | 112 min |
| Jul 31, 6:32 PM EDT | Special Weather Statement | CAE | Lexington | 58 min |
Nearby
Heat Advisories in South Carolina, 2011Heat Advisories in Georgia, 2011Every heat advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.